In the late 80’s, I worked for a while in an addictions unit that was located on the grounds of a State Hospital in West Virginia. Clients would arrive on 72-hour holding committals from the counties, and if the psychiatrist felt that the client needed to stay longer than that (which was almost always the case), then either the client had to convert to voluntary status, which is what happened in most cases, or the hospital had to arrange for a hearing in front of a judge. For convenience, a local judge would come in and the hearing would be held in the hospital.
At the hearing there would be an attorney representing the hospital’s position, and another attorney appointed by the court to represent the client. In theory it was a fair procedure, but in general, defense lawyers tended to be overawed by psychiatric testimony, and it was my impression that the hospital’s petition for committal was usually granted.
I got to know some of the attorneys slightly, and one day as I was walking out of the hospital to get lunch, I encountered one of them (let’s call him Steve) who was also going to lunch. We went to a sandwich shop and chatted while we ate.
In the course of conversation Steve expressed a measure of admiration for mental health workers because “it’s all so hopeless.”
“Why do you say that?” I asked.
“Well their brains are damaged. They’re not going to get better,” Steve replied.
“Why do you say their brains are damaged?”
“Well you can see it,” he said. “The way they grimace and make those awful chewing movements!”
So I spent the next ten minutes or so telling Steve about tardive dyskinesia – an irreversible neurological disorder which causes disfiguring and stigmatizing rhythmic, involuntary movements of the neck, hands, limbs, torso, and face (including grimaces and chewing). And I told him that this condition is caused by the major tranquilizers that are administered to many hospital clients, often involuntarily.
His reaction was one of shocked disbelief.
“You mean it’s the treatment that makes them like that?”
Since then I have encountered a good many individuals who were not aware that this condition was caused by the so-called anti-psychotic drugs.
So – just in case there are any people who don’t know about tardive dyskinesia, here’s a brief synopsis.
Tardive dyskinesia is a movement disorder which arises from damage to brain cells in the extrapyramidal system (i.e. the neurons that control fine motor adjustment). The presentation varies from person to person, but generally involves involuntary rhythmic motions of fingers, hands, lips, tongue, head, and neck. In some cases squirming movements of the legs and torso are also evident. The condition is irreversible.
Tardive dyskinesia is caused by the ingestion of major tranquilizers (also known as neuroleptics and anti-psychotics). In general, the higher the dose and the longer the “treatment,” the greater the risk of developing tardive dyskinesia, but the condition has been known to develop after relatively low doses for short durations.
Although the drug causes the damage, it also, to some extent, masks the condition. So sometimes the onset is not apparent until the drug is stopped.
If you have never seen a person with tardive dyskinesia, there is a video on the Internet here. If you Google around you’ll find more videos.
It is extremely disfiguring and stigmatizing.